Sim Blog: Paediatric monthly round-up

Sim Blog: Paediatric monthly round-up

EpiPen? EPICpen!

Scenario: 5-year-old boy admitted with an infected big right toe. Known penicillin allergy but prescribed IV augmentin. Location: High Dependancy Unit (HDU) in the Paediatric ED. Date: 10th Sept. 2018

How to use an EpiPen.png

Intended learning outcomes…

  1. Initial structured A-E of a collapsed patient

  2. Awareness of UHL and BTS guidelines for anaphylaxis

  3. Know where the difficulty in breathing and anaphylaxis grab box is in the Paediatric ED

  4. Administration of IM adrenaline

Learner-led outcomes…

  1. Always check drug allergies and medication when prescribing 

  2. You can give multiple doses of adrenaline if required

  3. Know how to prep and deploy the adrenaline auto-injector: don't lose the patient and your thumb!

 

 

There’s no ‘i‘ in ‘Team’

Scenario: In-situ simulation of a 2-year-old boy who had been admitted with throat infection and febrile convulsion. Had a further episode of febrile convulsion on the Childrens Short Stay Unit (CSSU) during a period of observation. Location: CSSU then Paediatrics ED. Date: 24th Sept. 2018

Intended learning outcomes…

  1. Interdepartmental communication between CSSU and Paeds ED, e.g. tannoy/emergency call bell

  2. Human factors including communication, leadership, role allocation and prioritisation of jobs across CSSU and Paeds ED staff

  3. Acute management of a febrile seizure including location and use of seizure grab box and crash trolley

  4. Appropriate escalation of care

Learner-led outcomes…

  1. Need for 'crowd control': many people present after crash buzzer to manage one febrile seizure (re: team behaviours)

  2. Conversation about when and how it would be appropriate to move to the ER (re: clinical care systems)

  3. Grab box: know where it is and what it contains (re: latent environmental factors & individual clinical competence)

  4. Cardiac monitors: need to make sure cardiac leads are present on CSSU as they were not (re: latent environmental factors)

  5. Relationship between CSSU and ED at both the staffing and equipment level, e.g. Lorazepam located in ED (re: team behaviours & clinical care systems)

  6. Communication between staff: there was a lot of "can someone just..." communication. Recognition of need to be specific with task request and need for feedback loops in communication (re: team behaviours)

 

 

Where did the Team Leader go?

Scenario: 3-year-old child with a background of atopy, egg allergy and under the Respiratory and Allergy teams. Admitted overnight and has had six salbutamol nebulisers, two atrovent nebulisers, and prednisolone – which he vomited up. Concern as he is becoming more tired. Location: HDU in Paediatric ED. Date: 1st Oct. 2018

Intended learning outcomes…

  1. Importance of handing over potentially sick children

  2. Assessment and management of a tiring atopic child with difficulty in breathing

  3. Location and contents of difficulty in breathing grab box

  4. Recognition of local and national guidelines

Learner-led outcomes…

  1. Need to delegate tasks more specifically, e.g. “Emily, can you get the cannula trolley?” (re: team behaviours)

  2. Graded assertiveness: importance to verbalise your thought process and not be afraid to speak up (re: team behaviours)

  3. Where did the Team Leader go? Recognition of need to communicate task allocation clearly and know where key members of the team are (re: team behaviours)

  4. The WETFLAG computer algorithm is difficult to access and not working adequately (re: latent environmental factors)

  5. Location of DIB box and IV salbutamol (re: clinical care systems)

  6. When the team receive an important piece of information (blood gas) this should be communicated to everyone effectively (re: team behaviours)

 

 

Exposing the truth…

Scenario: 4-year-old child with a 2-day history of raised temperature, decreased eating/drinking and becoming more lethargic. Location: HDU in Paediatric ED. Date: 15th Oct. 2018

Intended learning outcomes…

  1. Importance of completing A-E assessment

  2. Not to become fixated on oxygen saturations

  3. Location and contents of sepsis grab box

  4. Application of The Sepsis Six

Learner-led outcomes…

  1. Knowing names is important in acute situations

  2. Expose the child-there may be a hidden rash!

  3. Low oxygen sats could be due to a number of reasons: equipment failure, reduced perfusion, actual low oxygen saturations

  4. Not to fixate on something such as low oxygen saturations: treat it and move on

  5. Vocalise your concerns, e.g. “Adam, I am concerned that the blood gas shows a metabolic acidosis with raised lactate”

Lightning Learning: Necrotising Fasciitis

Lightning Learning: Necrotising Fasciitis

Lightning Learning: Tuberculosis

Lightning Learning: Tuberculosis